Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

August 31, 2013Cherokee County, O'Brien County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 31, 2013, 11:34 PM CDT for Cherokee County, O'Brien County, Sioux County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 11:34 PM CDT (04:34 UTC)
Expired
Sep 1, 2013, 12:15 AM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:40 PM CDTTSTM WND DMG2 S Sheldon, IATREE BRNACHES KNOCKED DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 9:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS53 KFSD 010434
SVRFSD
IAC035-141-167-010515-
/O.NEW.KFSD.SV.W.0110.130901T0434Z-130901T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 PM CDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHEROKEE COUNTY IN NORTHWEST IOWA...
  O'BRIEN COUNTY IN NORTHWEST IOWA...
  EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 1215 AM CDT

* AT 1129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHELDON...
  AND MOVING SOUTHEAST AT 55 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAULLINA AND PRIMGHAR AROUND 1145 PM CDT.
  LARRABEE AND SUTHERLAND AROUND 1155 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE CALUMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 9554 4309 9604 4326 9585 4309 9538
TIME...MOT...LOC 0434Z 310DEG 49KT 4310 9583

HAIL...1.00IN
WIND...60MPH

$$

CHENARD
1 follow-up statement
897 
WWUS53 KFSD 010459
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1159 PM CDT SAT AUG 31 2013

IAC167-010508-
/O.CAN.KFSD.SV.W.0110.000000T0000Z-130901T0515Z/
SIOUX IA-
1159 PM CDT SAT AUG 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. ADDITIONAL THUNDERSTORMS WITH DIME SIZE HAIL AND HEAVY RAIN 
ARE POSSIBLE.

LAT...LON 4277 9554 4298 9586 4303 9587 4321 9569
      4309 9539
TIME...MOT...LOC 0458Z 308DEG 36KT 4300 9561

$$

IAC035-141-010515-
/O.CON.KFSD.SV.W.0110.000000T0000Z-130901T0515Z/
O'BRIEN IA-CHEROKEE IA-
1159 PM CDT SAT AUG 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHEROKEE AND O'BRIEN COUNTIES UNTIL 1215 AM CDT...

AT 1157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAULLINA...
AND MOVING SOUTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUTHERLAND AROUND 1205 AM CDT.
  LARRABEE AROUND 1210 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE CALUMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 9554 4298 9586 4303 9587 4321 9569
      4309 9539
TIME...MOT...LOC 0458Z 308DEG 36KT 4300 9561

HAIL...1.00IN
WIND...60MPH

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 6:17 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 324 PM CDT SAT AUG 31 2013

SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD
FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH
CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY
THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT
HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING
UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING
FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE
HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE
AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR
AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH
INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE
NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS
REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE
INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE
STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE
SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED
SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE
PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST
LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY
PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL
COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS
IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST
BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR
AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING
SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S
FAR SOUTHEAST.

SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO
BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A
GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR
NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 324 PM CDT SAT AUG 31 2013

MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE
FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY
NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER
RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE
THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK
SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE
WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH
THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW...
DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK
AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN.
AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE
WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT.

OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE
WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD
BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO
WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON
WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT
LOWS IN THE LOWER 60S IN THOSE TWO PERIODS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 613 PM CDT SAT AUG 31 2013

COLD FRONT WORKING THROUGH THE FORECAST
AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE
SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF
INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY
DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS.
EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO
NORTHWEST FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, Aug 31, 10:35 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT SAT AUG 31 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON
THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF
SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA
TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL
SIZE HAIL AND WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED
AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 31, 11:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             5 N HULL                43.26N 96.12W
08/31/2013  E0.75 INCH       LYON               IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Aug 31, 11:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             1 W SIOUX FALLS         43.54N 96.75W
08/31/2013  M2.50 INCH       MINNEHAHA          SD   PUBLIC

&&

BT
Local storm report, Aug 31, 11:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     3 SW SIOUX FALLS        43.51N 96.77W
08/31/2013                   MINNEHAHA          SD   TRAINED SPOTTER

            ROOF DAMAGE TO THE LOCAL TARGET STORE AND FRONT DOOR
            DAMAGE TO AN ADJACENT RETAIL STORE.

&&

ADAMS
Local storm report, Aug 31, 11:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 W SIOUX FALLS         43.54N 96.77W
08/31/2013  M1.00 INCH       MINNEHAHA          SD   NWS EMPLOYEE

1010 PM     HAIL             1 W SIOUX FALLS         43.54N 96.75W
08/31/2013  M2.50 INCH       MINNEHAHA          SD   PUBLIC

1016 PM     HAIL             SIOUX FALLS             43.54N 96.73W
08/31/2013  E1.75 INCH       MINNEHAHA          SD   BROADCAST MEDIA

            DOWNTOWN SIOUX FALLS AREA

&&

ADAMS
Local storm report, Aug 31, 11:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     2 N SIOUX FALLS         43.57N 96.73W
08/31/2013  M45 MPH          MINNEHAHA          SD   ASOS

&&

ADAMS
Local storm report, Aug 31, 11:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     4 ENE JEFFERS           44.08N 95.12W
08/31/2013  M47 MPH          COTTONWOOD         MN   MESONET

&&

ADAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola43 min
Aug 31, 9:48 PM CDTSevere Thunderstorm WarningFSDDickinson, O'Brien, Osceola42 min
Aug 31, 9:53 PM CDTSevere Thunderstorm WarningFSDLyon52 min
Aug 31, 10:16 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola59 min
Aug 31, 10:19 PM CDTSevere Thunderstorm WarningFSDLyon41 min
Aug 31, 10:27 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola48 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola, Sioux50 min
Sep 1, 12:10 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux50 min
Sep 1, 12:13 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien47 min
Sep 1, 12:35 AM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth40 min
Sep 1, 12:45 AM CDTSevere Thunderstorm WarningFSDBuena Vista45 min
Sep 1, 2:01 AM CDTSevere Thunderstorm WarningFSDIda29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.